Vitamin C Overdose
If you take high doses of vitamin C, you may have symptoms such as severe diarrhea, kidney stones, and severe gastrointestinal irritation. There has also been a report of kidney failure caused by an overdose of vitamin C given by IV. Treatment for an overdose will most likely involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
Many people wonder what will happen if they take too much vitamin C. The short answer is -- as a water-soluble vitamin, vitamin C is not likely to cause dangerous problems. But that does not mean that if you take too much vitamin C, you shouldn't worry about it. The fact is that healthcare providers cannot always predict the effects of taking too much vitamin C for each individual situation. And it is possible that a vitamin C overdose could theoretically cause serious problems. Therefore, if you happen to overdose, seek medical attention immediately.
As with most water-soluble vitamins, vitamin C is not especially dangerous in the case of an overdose. Any excess is usually just excreted in the urine without causing significant problems. However, high doses of vitamin C could cause some problems, such as:
- Kidney stones (especially in people prone to kidney stones)
- Severe diarrhea
- Severe gastrointestinal irritation.
There has been a report of kidney failure (renal failure) caused by a vitamin C overdose given by IV.
Treatment for an overdose of vitamin C (if necessary) will involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an overdose caused diarrhea, then supportive treatment would include antidiarrheal medications. Also, drinking plenty of water is usually recommended in cases of vitamin C overdose.
It is important that you seek medical attention immediately if you believe that you may have overdosed on vitamin C.